PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of cmajCMAJ Information for AuthorsCMAJ Home Page
 
CMAJ. 2016 June 14; 188(9): 631.
PMCID: PMC4902682

Highlights

Potential harms of transdermal fentanyl

An external file that holds a picture, illustration, etc.
Object name is 1880631f2.jpg

Most patients newly prescribed fentanyl patches have not had prior opioid exposure above the threshold considered safe for initiating this medication (i.e., 60 mg of oral morphine equivalent per day for at least one week before starting a 25-μg/h fentanyl patch). This observational study used population health administrative data for 11 063 patients in Manitoba for whom fentanyl patches were initiated between 2001 and 2013. Although the rate of safe fentanyl prescribing improved over time, more attention to this problem is needed, especially for patients 65 and older, among whom both unsafe prescribing rates and risks of resulting harm are greatest, say the authors. See Research, page 648

In this commentary, the authors discuss new research highlighting high rates of unsafe prescribing of transdermal fentanyl. Although convenient to use, this opioid delivery system for patients with chronic pain carries substantial potential for harm and abuse. See Commentary, page 638

Male-biased infant sex selection

Male:female infant sex ratios are elevated among women who have immigrated to Canada from India compared with Canadian-born women, when two previous children are female. Ratios are even higher when the third birth was preceded by one or more second trimester abortions. The authors of the record-linkage study say this provides new evidence to support the hypothesis that sex selection occurs in this subpopulation. See Research, page E181

An external file that holds a picture, illustration, etc.
Object name is 1880631f1.jpg

Fetal sex selection has been made easier by fetal ultrasonography and newer embryonic technologies to determine sex. Recent research shows that induced abortion was associated with male-biased infant sex ratios among first-generation parents who immigrated to Canada from India. Yasseen and Lacaze-Masmonteil comment on what is known about the ancient practice of sex selection. See Commentary, page 640

Potential adverse effects of PPI use

Proton pump inhibitors (PPIs) are the most widely prescribed class of gastrointestinal drugs. A growing body of observational evidence associates long-term PPI use with serious adverse effects, including hypomagnesemia, osteoporotic fracture and Clostridium difficile–associated diarrhea. Benmassaoud and colleagues review potential drug interactions, and noninfectious and infectious complications associated with long-term PPI use. The use of and indication for PPI treatment should be frequently reassessed in clinical practice. See Review, page 657

Clicking hip and labral tear

An external file that holds a picture, illustration, etc.
Object name is 1880631f3.jpg

A 55-year-old postmenopausal woman experiences intermittent, painful anterior clicking and locking of her right hip while walking. What maneouvres should be performed on examination? Should imaging be ordered? The authors address these and other questions in the diagnosis and management of labral tears of the acetabular cartilage. See Decisions, page 667

Risks of combining drugs with rivaroxaban

A 65-year-old man developed intracranial and pulmonary hemorrhage after starting clarithryomycin while taking rivaroxaban. Clarithromycin inhibits the metabolism of rivaroxaban, enhances its systemic absorption and reduces its elimination. Coadministration of these drugs is not recommended. See Cases, page 669

Fentanyl abuse

Deaths related to abuse from pharmaceutical and nonpharmaceutical fentanyl are increasing worldwide. Take-home naloxone kits are an effective and safe way to reduce fentanyl-related deaths, say the authors. See Five things to know about …, page 673

Sarcoidosis at insulin injection sites

An external file that holds a picture, illustration, etc.
Object name is 1880631f4.jpg

A 49-year-old woman with diabetes presented with brown-red lesions on her abdomen at the sites of insulin injection and in an old scar on her knee. The differential diagnosis included cutaneous sarcoidosis, lichen planus and granuloma annulare. Zargham and O’Brien tell us how they made the diagnosis of cutaneous sarcoidosis and what they did next. See Clinical images, page 674


Articles from CMAJ : Canadian Medical Association Journal are provided here courtesy of Canadian Medical Association